What Is Toxic Epidermal Nercolysis?
Toxic Epidermal Necrolysis is a rare but very serious condition where the skin reacts badly to an infection or certain types of medication.
Like SJS, this skin condition causes large sections of the skin to separate and slough away from the body.
Hospitalization is required and patients will often have to go through a recovery period that can take months.
This dermatological disorder is often referred to within the medical professions as TENS. Most medical references agree that Toxic Necrolysis Epidermal is a variation of a condition called Stevens-Johnson syndrome.
Adverse drug reactions are a major cause of TEN. Among the medications that can cause it are allopurinol and other medicines taken to treat gout.
NSAIDs like ibuprofen and acetaminophen may also cause the reaction in some people as well as penicillin and anticonvulsant drugs.
Symptoms Of TEN
The early symptoms of TEN can include swelling of the face and the tongue and hives, as if the person has had an allergic reaction to something they’ve ingested.
Later, his or her skin will break out in a purplish, spreading rash that will then erupt into blisters and be extremely painful.
These blisters can show up on the mucous membranes of the mouth, inside the nose and even on the eyeballs.
The early stages of TENS are marked by fever, lethargy and often a sore throat. Sometimes this is mistaken for a bacterial infection, resulting in the patient being given antibiotics.
As TENS progresses, the patient may have extremely painful sores and lesions on the lips, gums, and tongue. Other mucous membranes such as the vaginal and rectal area are usually affected as well.
It is important that doctors know what medication a patient has been taking prior to the TEN diagnoses. This will give the doctor an idea of what caused the skin disorder.
After diagnoses the patient will be rehydrated and given the nutrients that were lost when the skin sloughed off.
Due to the shedding of skin the patient will most likely be treated in the hospital’s burn unit.
The wounds and blisters can be soothed with topical anesthesia and wet and cool compresses.
Adults may be given corticosteroids intravenously, but these are contraindicated in children. In very drastic cases, skin grafts might be necessary. Fortunately, most people recover from TEN.